Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 55, NWS Midland/Odessa, TX

September 12, 2014Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 3:44 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2014, 3:44 PM CDT (20:44 UTC)
Expired
Sep 12, 2014, 7:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 7:00 PM CDTFLASH FLOOD15 Sw Carlsbad, NMDARK CANYON RD AND CR 408 CLOSED DUE TO ESTIMATED 5 FT OF WATER OVER ROAD AT JUNIPER DRAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 196 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WGUS54 KMAF 122044
FFWMAF
NMC015-TXC109-301-389-130045-
/O.NEW.KMAF.FF.W.0055.140912T2044Z-140913T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM MDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN LOVING COUNTY IN WEST TEXAS...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT/745 PM CDT/

* AT 238 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  AND LOCAL REPORTS INDICATE FLASH FLOODING ACROSS MUCH OF EDDY COUNTY.
  BASED ON RADAR ESTIMATES VERY HEAVY RAIN HAS ALSO FALLEN ACROSS 
  NORTHERN CULBERSON COUNTY AND FLOODING IS EXPECTED.  THE HEAVIEST
  RAINFALL WAS FROM A THUNDERSTORM 7 MILES SOUTHWEST OF MALAGA...OR
  15 MILES SOUTH OF CARLSBAD...MOVING NORTH AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  ARTESIA...
  OTIS...
  CARLSBAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3295 10471 3296 10383 3115 10398 3151 10455

$$
1 follow-up statement
560 
WGUS74 KMAF 130020
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM MDT FRI SEP 12 2014

NMC015-TXC109-301-389-130045-
/O.CON.KMAF.FF.W.0055.000000T0000Z-140913T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOVING-REEVES-CULBERSON-EDDY-
620 PM MDT FRI SEP 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT/745 PM
CDT/ FOR EDDY...NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND
EXTREME NORTHWESTERN LOVING COUNTIES...

AT 616 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DARK CANYON
ROAD CR 408 WAS CLOSED DUE TO FLOODING.  ADDITIONAL RAINFALL IS
POSSIBLE TONIGHT.

THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING
LOCATIONS...LOCO HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3295 10471 3296 10383 3115 10398 3151 10455

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:30 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT Fri Sep 12 2014

.DISCUSSION...
Flooding/Flash flooding event continues with heaviest rain having
fallen across SE NM/Andrews Co.. Rich moisture (PWs around 1.75"),
cold front, and shrtwv trof to w within weak steering flow, and
within a mid level theta-e ridge are all supporting anomalous
precip amounts. It looks like precip will slowly wane into the
evening as more stable post-frontal conditions move in as low
level winds turn ne verses a more moist se wind. Opted to make
some changes to the flash flood watch. The far eastern 1/3 of the
watch will now expire at 01Z while the remainder will go thru 12Z
Sat.

Precip chances will continue to decrease Sat as mid level weakness
fills and as mid level ridging will be more prominent with
drier/more stable surface conditions. Clouds and residual moisture
combined with surface ridging will make for another unseasonably
cool day Sat. After the windy conditions of today there will be
much less wind Sat. Light precip is possible across the w and s
due mainly to warm air advection with se 85h winds. Focus then
turns to the upper low that has moved inland s of Brownsville as
it and assocd shrtwv trof/s are kicked out from it and as theta-e
ridge moves in. As such there will be an increase in PoPs again
starting Sunday across the Lower Trans Pecos/srn PB, only chance
PoPs look appropriate as GFS/ECMWF are farther e with shrtwv trof.
Temps will trend back up, but probably still below normal. Monday
there are some indications that mid level moisture tap will be
available for the Big Bend region as Tropical Storm Odile moves
near Baja along with minor shrtwv trof/s in sly flow. There's
little confidence now on our part though so we won't make a bigger
commitment just yet. There is uncertainty with cold front too on
Monday with ECMWF/Canadian much farther s, but it's at least worth
slght chc/chc PoPs. Broad mid level ridging seems to be the
consensus Tue/Wed with moisture sort of trapped within ridge and
low order PoPs with diurnal heating cycle are appropriate. Ridge
builds further Thur and moisture slowly decreases and will reflect
this trend. Even out at Friday of next week there is good agreement
that a trof will approach and that the mid level ridge is pushed s
with low levels warming per drier wly flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 51  64  57  74  /  60  20   0  10
BIG SPRING TX              53  64  61  78  /  50  10   0  10
CARLSBAD NM                54  67  56  77  /  60  20   0  20
DRYDEN TX                  67  71  64  84  /  60  50  20  20
FORT STOCKTON TX           54  68  59  79  /  60  30  10  20
GUADALUPE PASS TX          46  60  51  68  /  60  20   0  20
HOBBS NM                   51  63  56  73  /  60  20   0  10
MARFA TX                   53  64  52  74  /  70  30  10  30
MIDLAND INTL AIRPORT TX    53  65  59  78  /  50  20  10  10
ODESSA TX                  52  66  58  78  /  50  20  10  10
WINK TX                    56  69  58  80  /  70  20   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Davis/Apache Mountains Area...Dawson...
     Gaines...Guadalupe Mountains...Loving...Martin...Reeves
     County and Upper Trans Pecos...Van Horn and Highway 54
     Corridor...Ward...Winkler.

     FLASH FLOOD WATCH until 8 PM CDT this evening FOR THE FOLLOWING
     ZONES... Borden...Crane...Ector...Howard...Midland...
     Pecos...Upton.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 12, 3:13 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT FRI SEP 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-132015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
313 PM CDT FRI SEP 12 2014 /213 PM MDT FRI SEP 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 * FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR BORDEN...
   HOWARD...MIDLAND...ODESSA...CRANE...AND PECOS COUNTIES OF WEST
   TEXAS.

 * FLASH FLOOD WATCH IN EFFECT THROUGH 7 AM SATURDAY MORNING FOR
   INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO...
   CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
   OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY.
   IN TEXAS...ANDREWS...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
   GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...REEVES COUNTY
   AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
   WARD AND WINKLER.

THE COMBINATION OF ABUNDANT MOISTURE FROM THE SUBTROPICAL PACIFIC...
UPPER LEVEL DISTURBANCES...AND SEVERAL FRONTAL BOUNDARIES HAVE
RESULTED IN SIGNIFICANT RAINFALL OVER MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. ISOLATED AREAS OF SOUTHEASTERN NEW MEXICO
AND WEST TEXAS RECEIVED OVER FIVE INCHES OF RAIN THUS FAR...AND
AN ADDITIONAL ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OVER THREE
INCHES...ARE FORECAST OVERNIGHT. THE HEAVIEST RAINS ARE FORECAST
FROM SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH
ACROSS THE UPPER TRANS PECOS AND DAVIS MOUNTAINS OF WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 2:12 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 N ARTESIA             32.88N 104.43W
09/12/2014                   EDDY               NM   TRAINED SPOTTER

            A STORM SPOTTER REPORTED ONE FOOT OF WATER RUNNING OVER
            U.S. 285 JUST NORTH OF ARTESIA.

&&

70
Local storm report, Sep 12, 2:26 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      ARTESIA                 32.85N 104.43W
09/12/2014                   EDDY               NM   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED CURB-TO-CURB STREET FLOODING IN
            THE CITY OF ARTESIA. NORTH 1ST STREET IN ARTESIA FLOODED.

&&

70
Local storm report, Sep 12, 2:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      10 WNW ANDREWS          32.38N 102.71W
09/12/2014                   ANDREWS            TX   DEPT OF HIGHWAYS

            TXDOT REPORTS THAT AN 8 MILE STRETCH OF SH 176 FROM

            COUNTY ROAD SW 2001 TO SH 176 IS CLOSED DUE TO FLOODING.
            TRAFFIC IS BEING DETOURED AROUND FLOODED STRETCH OF ROAD.

&&

70
Local storm report, Sep 12, 2:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      ANDREWS                 32.32N 102.55W
09/12/2014                   ANDREWS            TX   COUNTY OFFICIAL

            COUNTY JUDGE REPORTED NUMEROUS FLOODED ROADS IN THE CITY
            OF ANDREWS.

&&

70
Local storm report, Sep 12, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      12 S CARLSBAD           32.23N 104.24W
09/12/2014                   EDDY               NM   COUNTY OFFICIAL

            EDDY COUNTY COMMISSIONER REPORTED THAT NUMEROUS ROADS ARE
            CLOSED IN EDDY COUNTY.

&&

MSCHULDT
Local storm report, Sep 12, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FLASH FLOOD      ARTESIA                 32.85N 104.43W
09/12/2014                   EDDY               NM   STORM CHASER

            20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE
            FLOODED WITH WATER OVER THE CURBS.

&&

MSCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:22 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 11, 10:20 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 11, 10:32 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 11, 11:12 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 1:12 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 2:19 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 2:37 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 3:42 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Sep 12, 3:53 AM CDTHigh Wind WarningMAF30 hr
Sep 12, 4:11 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
Sep 12, 6:26 AM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 12, 6:44 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 7:10 AM CDTFlash Flood WarningMAFScurry3 hr
Sep 12, 8:23 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines3 hr
Sep 12, 8:29 AM CDTFlash Flood WarningMAFDawson, Martin3 hr
Sep 12, 9:54 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 10:20 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 12, 10:44 AM CDTRiver Flood WarningMAFBrewster16 hr
Sep 12, 10:49 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 11:47 AM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Sep 12, 1:17 PM CDTFlash Flood WarningMAFCulberson4 hr
Sep 12, 1:53 PM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin, Winkler5 hr
Sep 12, 2:50 PM CDTAreal Flood AdvisoryMAFMidland115 min
Sep 12, 4:26 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Reeves4 hr
Sep 12, 5:32 PM CDTSpecial Weather StatementMAFBrewster28 min
Sep 12, 6:01 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Sep 12, 6:02 PM CDTSpecial Weather StatementMAFBrewster28 min
Sep 11, 7:46 PM CDTSpecial Weather StatementMAFLea44 min
Sep 12, 12:02 AM CDTFlash Flood WarningMAFEddy, Lea3 hr

Nearby

Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.